Thunderstorm Wind, Sumner
- When
- July 28, 5:36 PM CST
- Where
- Sumner County, 2 mi NW of Caldwell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.050, -97.633
7 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:18 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT FRI JUL 28 2006 .DISCUSSION... CONCERN TODAY ARE SHRA CHANCES TONIGHT...THEN HOT TEMPS FOR SUN-TUE. TNGT-SAT: LOTS OF LOW LEVEL MOISTURE CONTINUES ACROSS A GOOD PORTION OF SRN/SERN KS AT THIS TIME...WITH SURFACE DWPTS CURRENTLY STILL IN THE LOW 70S. SATELLITE IMAGERY SHOWS A WEAK IMPULSE MOVING OUT OF CEN TX INTO SRN OK. JUST AHEAD OF THIS IMPULSE ASSOCIATED WITH SOME WEAK ISENTROPIC LIFT...SHRA/TSRA ARE BEGINNING TO FORM IN WRN OK. EXPECT THIS SHRA TREND TO CONTINUE TO MAKE ITS WAY NORTHWARD THIS EVENING AND TONIGHT AS 310-315K ISENTROPIC LIFT CONTINUES ACROSS NRN OK INTO SRN KS JUST AHEAD OF THIS MID LEVEL IMPULSE. MOISTURE TRANSPORT AND 850-700H FN-CONVERGENCE ALSO I INCREASES ENOUGH FOR SOME SHRA/TSRA CHANCES IN SRN KS THIS EVENING INTO THE OVERNIGHT HOURS. SO WILL KEEP SOME RAIN CHANCES IN MAINLY SOUTH OF A HUT TO EMP LINE FOR THIS. WEAK SHEAR ALOFT AND SUBTROPICAL AIRMASS ACROSS THE AREA COULD LEAD TO SLOW MOVEMENT OF ANY SHRA/TSRA THAT DOES DEVELOP TONIGHT ACROSS SRN KS WITH LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS AGAIN THE MAIN THREAT. ISENTROPIC LIFT WANES OR ENDS BY 12Z/SAT AS MID LEVEL TEMPS BEGIN TO WARM. THIS WARMING ALOFT WILL BRING ANY SHRA CHANCES TO AN END EARLY ON SAT. MORNING REMNANT CLOUD COVER AND LOTS OF LOW LEVEL MOISTURE WILL KEEP TEMPS IN THE LOWER 90S FOR SERN KS...WITH THE WARMEST TEMPS IN CEN KS WHERE SOIL MOISTURE IS THE DRIEST. SUNDAY-TUESDAY: UPPER LEVEL RIDGE WILL SHIFT FROM THE ROCKIES EASTWARD ACROSS THE NRN PLAINS DURING THIS PERIOD. LEE SIDE TROF DEVELOPS OVER THE HIGH PLAINS...WITH THE THERMAL RIDGE INCREASING IN OUR AREA AS WINDS INCREASE FROM THE S-SW. AMOUNT OF LOW LEVEL MOISTURE AND LEFT OVER SURFACE MOISTURE MAY PUT A DAMPER ON THE INITIAL WARMUP ON SUNDAY...BUT TEMPS SHOULD AGAIN REACH THE 100 DEGREE MARK BY MON AND TUE SIMILAR TO GFS NUMBERS. COULD AGAIN SEE TEMPS/HEAT INDEX VALUES APPROACH HEAT ADVISORY CRITERIA BY MON...DEPENDING ON HOW FAST LOW LAYERS DRY OUT. MID LEVEL WARMING WILL KEEP PRECIP CHANCES NIL. WED-FRI: MED RANGE MODELS SHOW A SHORTWAVE BEGINNING TO BREAK DOWN THE RIDGE DURING THIS TIME FRAME WITH SOME RELIEF FROM THE 100 DEGREE TEMPS EXPECTED BY THU AND FRI. HOW MUCH RELIEF IS THE BIG QUESTION. GFS IS ALOT MORE AGGRESSIVE WITH THE COOLER AIR AND ASSOCIATED FRONTAL BOUNDARY THAN THE ECMWF...WITH GFS ACTUALLY DROPPING TEMPS BACK INTO THE 80S. ECMWF ISNT AS AGGRESSIVE WITH THIS COOL DOWN...AND LOOKS TO BE THE PREFERRED SOLUTION FOR NOW. BOTH MODELS DO SHOW THE FRONTAL BOUNDARY MOVING ACROSS THE AREA WITH PRECIP CHANCES INCREASING FOR WED INTO THU. SO WILL GO WITH SLIGHT CHANCES FOR NOW...WITH SOME DIFFERENCES ON TIMING. WILL ALSO KEEP SOME PRECIP CHANCES INTO FRI AS SLOWER ECMWF ACTUALLY LINGERS THE BOUNDARY INTO FRI AS WELL. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 96 76 101 / 30 10 10 10 HUTCHINSON 73 98 75 101 / 20 10 10 10 NEWTON 73 96 76 100 / 20 10 10 10 ELDORADO 73 96 75 99 / 20 10 10 10 WINFIELD-KWLD 73 96 76 99 / 30 10 10 10 RUSSELL 71 100 73 103 / 10 10 10 10 GREAT BEND 71 99 73 103 / 10 10 10 10 SALINA 74 99 76 102 / 10 10 10 10 MCPHERSON 73 98 76 101 / 10 10 10 10 COFFEYVILLE 73 94 74 99 / 30 10 10 10 CHANUTE 72 94 74 98 / 30 10 10 10 IOLA 72 93 74 98 / 30 10 10 10 PARSONS-KPPF 73 94 74 99 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT FRI JUL 28 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291515- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS...AS WELL AS PART OF CENTRAL KANSAS GENERALLY ALONG AND SOUTH OF A LINE FROM HUTCHINSON TO EMPORIA. A FEW THUNDERSTORMS MAY PRODUCE WINDS OF 50 TO 55 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY ON SATURDAY MAINLY ALONG AND EAST OF A LINE FROM HILLSBORO TO WICHITA TO WELLINGTON. A FEW OF THE STORMS MAY BE STRONG...WITH WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. HEAT INDICES WILL RANGE FROM 100 TO 105 DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SATURDAY THROUGH AT LEAST WEDNESDAY ACROSS THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT IN CENTRAL KANSAS...AND ACROSS MUCH OF THE AREA WEDNESDAY AND THURSDAY. ITS TOO EARLY TO TELL WHETHER ANY OF THE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 526 PM CDT FRI JUL 28 2006 KSZ091-282245- HARPER- 526 PM CDT FRI JUL 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHERN HARPER COUNTY... AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG OUTFLOW WINDS OF 40 TO 50 MPH ACROSS EXTREME SOUTHERN HARPER COUNTY...JUST EAST OF WALDRON. THESE WINDS WERE OCCURRING IN ADVANCE OF A CLUSTER OF THUNDERSTORMS JUST SOUTH OF THE OKLAHOMA BORDER. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 610 PM CDT FRI JUL 28 2006 KSZ092-282330- SUMNER- 610 PM CDT FRI JUL 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST SUMNER COUNTY... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST NORTH OF RENFROW OKLAHOMA...OR 23 MILES SOUTHWEST OF WELLINGTON...AND MOVING NORTH AT 10 MPH. WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS THE CALDWELL AREA. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Several large trees were uprooted in and around Caldwell, as well as numerous tree limbs and some utility poles and power lines. Additionally, a couple of large fertilizer tanks and a cattle trailer were blown over just north of town.
A utility pole was downed near the intersection of 230th Road and Brown Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525109, 5525172, 5525173, 5525174, 5525175, 5525176, 5525177, 5525178, 5525179.